The dangers of sleeping pills
Latest News »
- Power Grid inks $500 million loan pact with Asian Development Bank
- RBI identifies 40 more large loan defaulter accounts for clean-up
- Rajkummar Rao, our man on screen
- Govt threatens Philip Morris with ‘punitive action’ over alleged violations
- Rajasthan govt to raise OBC quota, mulling 5% reservation to Gujjars
A Pune-based lawyer understood the consequences of taking sleeping pills the hard way. He was prescribed a mild anxiolytic (which induces sleep and reduces anxiety) for a week since work stress was affecting his health, but he started taking it whenever he felt anxious—without consulting the doctor. This resulted in rebound insomnia (when you can’t sleep after coming off sleeping pills), making him more dependent on the pills. He checked himself into a rehabilitation centre when he realized he was losing control.
“Sleeping pills are of many kinds: anxiolytics, diphenhydramine (usually taken for allergy relief), benzodiazepine and sleep-cycle modifiers, and most act by enhancing the target receptors in the brain known as GABA (gamma-aminobutyric acid) receptors which regulate sleepiness,” says Ajay Agarwal, head (internal medicine) at the Fortis Hospital in Noida, near Delhi.
Sleeping pills are prescribed only when someone’s sleep function declines, and it is done for a short period of time only. The real problem arises when people begin using them arbitrarily, at will. This can be dangerous.
Kersi Chavda, a practising psychiatrist and consultant at Hinduja Healthcare Surgical, Mumbai, recalls the case of a 28-year-old marketing executive who suffered from severe migraine. As insomnia tended to aggravate her headache, she was prescribed medicines both for migraine and sleep. “But over a period of time, she stopped coming to me and started self-medicating. This continued for more than a year and when she finally came back to me, her symptoms were so severe that she had to be hospitalized; she had started slurring while talking, and also had problems with walking,” Dr Chavda says.
The side effects of taking sleeping pills can include burning or tingling in the hands, arms, feet or legs, changes in appetite, constipation, difficulty in keeping balance, dizziness, heartburn and stomach pain. Long-term use can lead to amnesia—and dementia.
“They make a person breathe more slowly and less deeply, which can be dangerous for people with lung problems like asthma or chronic obstructive pulmonary disease,” says Dr Agarwal.
The most important issue is that of dependence, which technically means that a person needs more of the same medication to sleep peacefully. “He/she ends up feeling restless if he does not get ‘adequate’ medication and often becomes agitated,” points out Dr Chavda.
Sleeping pills should be taken only under medical supervision; self-medication is harmful. Jyoti Sangle, psychiatrist at the Dr LH Hiranandani Hospital in Mumbai, says that when people hide the fact that they’re taking the pills from family, the chances of a misdiagnosis increase. “The worst affected is the nervous system, especially the limbs (leading to tremors) and the brain. The renal system is at risk too,” warns Dr Sangle.
Often, a physical and psychological disorder is what causes insomnia (for example, thyroid problems, anxiety and depression) and treatment of this will take care of the sleep issue too. “The solution to sleep problems and getting enough sleep lies in the practice of yoga, meditation, and avoiding too much caffeine intake,” says Dr Agarwal. Dr Sangle advocates practising sleep hygiene, regular exercise, and a healthy life. Cutting down the number of late nights has helped many of her patients sleep better, she says.
Another simple step should be consciously decluttering thoughts before hitting the bed by meditating or listening to soothing music. “Start winding down stimulatory activities like using the Internet or cellphone at least half an hour before you go to bed,” suggests Dr Chavda.
And, remember, sedatives should be taken only under the doctor’s supervision.